Average-case analysis of greedy packet scheduling

Zvi Lotker*, Boaz Patt-Shamir

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review


We study the average number of delays suffered by packets routed using greedy (work conserving) scheduling policies. We obtain tight bounds on the worst-case average number of delays in a few cases as follows. First, we show that the worst-case average number of delays is a function of the number of sources of packets, which is interesting in case a node may send many packets. Then, using a new concept we call delay race, we prove a tight bound on the average number of delays in a leveled graph. Finally, using delay races in a more involved way, we prove nearly tight bounds on the average number of delays in directed acyclic graphs (DAGs). The upper bound for DAGs is expressed in terms of the underlying topology, and as a result it holds for any acyclic set of routes, even if they are not shortest paths. The lower bound for DAGs, on the other hand, holds even for shortest paths routes.

Original languageEnglish
Pages (from-to)667-683
Number of pages17
JournalTheory of Computing Systems
Issue number6
StatePublished - Nov 2002


Dive into the research topics of 'Average-case analysis of greedy packet scheduling'. Together they form a unique fingerprint.

Cite this